🍼 HIGH-YIELD TOPIC: APGAR SCORE — NEWBORN ASSESSMENT 🍼
Highly important for NORCET 2026, AIIMS & Pediatric Nursing exams. You will almost certainly get a calculation-based scenario on this.
📌 WHAT IS APGAR SCORE?
A quick assessment tool used to evaluate a newborn's physical condition and need for immediate resuscitation.
👉 When to perform: At 1 minute and 5 minutes after birth.
👉 Total Score: 10 (Maximum).
📌 THE 5 COMPONENTS (A-P-G-A-R)
1️⃣ A - Appearance (Skin Color):
* 2: Completely Pink
* 1: Body pink, extremities blue (Acrocyanosis)
* 0: Blue or Pale all over
2️⃣ P - Pulse (Heart Rate):
* 2: > 100 bpm
* 1: < 100 bpm
* 0: Absent
3️⃣ G - Grimace (Reflex Irritability):
* 2: Cough, Sneeze, or Vigorous Cry
* 1: Grimace or Weak Cry
* 0: No Response
4️⃣ A - Activity (Muscle Tone):
* 2: Active motion, well-flexed
* 1: Some flexion of extremities
* 0: Limp / Flaccid
5️⃣ R - Respiration (Respiratory Effort):
* 2: Good, strong cry
* 1: Slow, irregular, or weak cry
* 0: Absent
📌 SCORE INTERPRETATION & ACTION
🟢 7 to 10: Excellent condition (No intervention needed).
🟡 4 to 6: Moderately Depressed (Stimulate, provide Oxygen, suction).
🔴 0 to 3: Severely Depressed (Immediate Resuscitation/CPR required).
📍 Key point: Acrocyanosis (Blue hands/feet) is a normal finding in the first 24 hours and gives the baby a "1" for Appearance.
📌 PRACTICE SCENARIO (EXAM STYLE)
*Q: A newborn has a heart rate of 110, a weak cry, some flexion of arms, a grimace when stimulated, and a pink body with blue hands/feet. What is the APGAR score?*
✅ Calculation:
* Pulse: 2
* Respiration: 1
* Activity: 1
* Grimace: 1
* Appearance: 1
* Total Score = 6
📌 EXAM QUICK POINTS
✔️ Most important component → Heart Rate.
✔️ Normal score → 7 or above.
✔️ Acrocyanosis → Score of 1 for Appearance (Commonly asked).
✔️ CPR needed → Score of 0-3.
✔️ Timing → 1 min (tells how baby tolerated birth) and 5 min (tells how baby is adapting to life).
46
2July 29, 2026 12.6K 1 107